I'm fairly new to medication for acid reflux. I finally went to a gastrenterologist in Dec after several years of on/off heartburn. When I started Adderall in June I noticed it gave me a burning pain in my chest that could be reflux (since my heart has been checked out and is fine, it was the other logical reason), so I figured I'd better get it checked out. The gastro didn't really examine me, she just asked me some questions, gave me a prescription for 20mg prilosec daily and said to schedule an endoscopy "if I wanted to."
I started taking the Prilosec in Dec and since then have gained a few pounds, despite the fact that adderall suppresses my appetite and I don't eat much. (Since starting adderall in June I had lost about 10 to 12 pounds, and since starting Prilosec in Dec I have gained 5). Now I am reading quite a bit about weight gain as a side effect of Prilosec. I had never heard of this before. It makes sense that if you experience less heartburn you might be able to enjoy food more and therefore might eat more, but that's not the case for me because the adderall makes me not hungry.
Does anyone have any insight into Prilosec possibly causing weight gain, and if there are other acid reflux meds that don't do this? If you've taken Prilosec and feel it caused weight gain, please share your experience.
(The Prilosec doesn't work that great anyway (maybe because it's only 20mg). I get similar relief from OTC meds so if I can find something better that doesn't cause weight gain that would be ideal.) Thanks!
I think you answered your own question even if you don't recognize the fact that you have taken in more calories than you have expended in energy. You felt better when you ate so you ate. Prilosec won't make you gain weight. What you eat makes you gain weight.
Thanks Norman, but as i said, I'm positive I don't eat more. The adderall suppresses my appetite to the point where I have gone an entire day without eating and not realize it. I definitely think some people experience weight gain due to being able to eat more once their GERD is under control, and that's what makes the most sense, but I have also been reading some things about people experiencing weight gain without an increase in caloric intake, so that's what I'm inquiring about. I know that some meds can cause weight gain (for example, years ago when I took amitriptyline for sleeping I gained 8 lbs in a week, which is impossible to do even if I was eating more because I'd literally have to have been eating thousands of extra calories a day. You need to eat 3500 calories and not burn it off to gain a pound, and to gain 8 pounds I'd have to have eaten 28,000 extra calories over and above what I burned off that week. Even considering some of that weight was water, that's still very difficult for me to do, especially now that my appetite is so small I rarely eat over 1200 calories a day and that's only when I force myself to eat.) I'm 5'3" and weigh under 115 pounds so I'm not panicking over weight gain from prilosec, but since I've read that it can happen and since I've gained 5 pounds with absolutely no changes to my daily routine I'm just exploring what could possibly have caused it.
you are correct in saying that some medications cause weight gain. I would think different mechanisms are at work when that happens, depending on the condition being treated, health status of the person, type of medication, etc. Meds affect our digestion and hormonal levels. Some cause us to retain fluids, leading to a weight gain. Our bodies compensate, thus some of the adverse effects. I have been trying to lose weight unsuccessfully. I am on multiple meds and consider myself LUCKY to have been able to maintain my weight without gaining additional pounds. I eat a very healthy diet, am physically active. I take several medications known for promoting weight gain. I used to walk two hours every day with an extra 1/2 hour of resistance exercises thrown in and STILL did not lose any weight, gaining firmer muscle instead. I believe I have read that Nexium also causes people to gain weight. I am not sure whether or not it is listed as one of its side effects. Clinical trials are usually good sources of information in this regard as many side effects experienced are not listed on the drug info sheets.